Transport equations for waves in randomly perturbed Hamiltonian systems, with application to Rossby waves

J M Powell, J Vanneste

Research output: Contribution to journalArticlepeer-review

Abstract

Transport equations for linear waves in randomly perturbed media are derived for a general class of Hamiltonian systems. These equations govern the evolution in position-wavevector space of the energy density of the waves; they describe the modulations caused by large-scale inhomogeneities of the medium, and the scattering due to weak random perturbations with spatial scales comparable to the wavelengths. Particular attention is paid to the conservative properties of the transport equations inherited from the Hamiltonian structure of the systems considered. The general results are used to derive transport equations for Rossby waves propagating in a two-layer model with random topography. (c) 2005 Elsevier B.V. All rights reserved.

Original languageEnglish
Pages (from-to)289-308
Number of pages20
JournalWave Motion
Volume42
Issue number4
DOIs
Publication statusPublished - Oct 2005

Keywords

  • RANDOM TOPOGRAPHY
  • PLANETARY-WAVES
  • 2-LAYER MODEL
  • RANDOM-MEDIA
  • PROPAGATION

Fingerprint

Dive into the research topics of 'Transport equations for waves in randomly perturbed Hamiltonian systems, with application to Rossby waves'. Together they form a unique fingerprint.

Cite this